Kentucky, 2002

Damaging Winds in Kentucky, July 10, 2002

July 10, 2002 · NWS LMK · 6 events in 5 counties and zones

Numerous trees were blown down over South Central Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Numerous trees were blown down over South Central Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 10, 1:45 AM EST, 11 hours 30 minutes earlier.

Area forecast discussion, Jul 10, 1:45 AM EST, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 AM EDT WED JUL 10 2002

EARLY MORNING MCS THAT MOVED THROUGH SOUTH-CENTRAL INDIANA KENTUCKY
HAS WEAKENED AND MOVED INTO SOUTH-CENTRAL KENTUCKY. SHOWERS AND
THUNDERSTORMS WILL BE CONFINED ONLY TO THE SOUTHERN COUNTIES BY 6
AM...ALTHOUGH AREAS OF  LIGHT RAIN WILL LINGER FARTHER NORTH THROUGH
MID-MORNING. THIS MCS HAS ADVANCED WELL AHEAD OF THE COLD
FRONT...WHICH WILL NOT ARRIVE UNTIL THIS AFTERNOON OVER NORTH
KENTUCKY. DEPENDING ON THE AMOUNT OF CLEARING THIS AFTERNOON...HIGH
DEWPOINTS WILL LEAD TO UNSTABLE AIR AGAIN THIS AFTERNOON...MAINLY
OVER KENTUCKY. SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP AGAIN
THIS AFTERNOON...ESPECIALLY OVER OUR SOUTHERN CWA. WILL CONTINUE
LIKELY POPS FOR SOUTHERN HALF OF CWA AND CHANCE WORDING FOR THE
NORTH.

TONIGHT...COOLER DRIER AIR MOVES IN AS HIGH PRESSURE OVER THE
WESTERN GREAT LAKES PUSHES THE COLD FRONT INTO TENNESSEE. WINDS WILL
SWITCH TO THE NORTHEAST...WHICH WILL DRY OUT SOMEWHAT THE LOWER
LEVELS OF THE ATMOSPHERE.

RAIN CHANCES INCREASE ONCE AGAIN FRIDAY AS AN UPPER LEVEL TROUGH NOW
OVER THE DAKOTAS SAGS SLOWLY SOUTH THROUGH THE MID MISSISSIPPI
VALLEY. OVER THE WEEKEND...THIS TROUGH WILL REMAIN NEARLY STATIONARY
AND BRING HUMID WEATHER WITH NUMEROUS SHOWERS AND THUNDERSTORMS THE
THE SOUTHEASTERN PART OF THE COUNTRY. SOME OF THAT MOISTURE WILL
MOVE AS FAR NORTH AS KENTUCKY...MAINTAINING A CHANCE OF SHOWERS AND
THUNDERSTORMS SATURDAY AND SUNDAY.

.SDF...NONE.
JSD

In the hours before

Special weather statement, Jul 10, 8:09 AM EST, 5 hours 6 minutes before
KYZ023-024-026>028-045>048-053>057-061>067-070>078-081-082-101529-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
909 AM EDT WED JUL 10 2002

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS MUCH OF CENTRAL AND SOUTH
CENTRAL KENTUCKY TODAY.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF A COOL FRONT
CURRENTLY DRAPED ACROSS THE OHIO RIVER. THE FRONT WILL
GRADUALLY SHIFT TO THE SOUTH DURING THE DAY. A FEW OF THE
THUNDERSTORMS COULD BECOME SEVERE. THE PRIMARY THREAT WILL BE
DAMAGING WINDS AND HAIL. IN ADDITION, THERE WILL BE A THREAT FOR
FLASH FLOODING, GIVEN THE MOISTURE RICH ATMOSPHERE.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE, OR YOUR FAVORITE LOCAL MEDIA, FOR THE
LATEST INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER
ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Special weather statement, Jul 10, 10:30 AM EST, 2 hours 45 minutes before
KYZ023-024-026>028-045>048-053>057-061>067-070>078-081-082-102130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT WED JUL 10 2002

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL
KENTUCKY THIS AFTERNOON.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF A
COOL FRONT CURRENTLY DRAPED ACROSS CENTRAL KENTUCKY. THE FRONT WILL
GRADUALLY SHIFT TO THE TENNESSEE BORDER TONIGHT. A FEW OF THE
THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON. THE PRIMARY THREAT
WILL BE DAMAGING WINDS AND HAIL. IN ADDITION, THERE WILL BE A THREAT
FOR FLASH FLOODING, GIVEN THE MOISTURE RICH ATMOSPHERE.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIONAL WEATHER SERVICE, OR YOUR FAVORITE LOCAL MEDIA, FOR THE
LATEST INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER
ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Nashville radar (KOHX), 95 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Barren

When
July 10, 1:15 PM EST
Where
Barren County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.950, -85.967

Thunderstorm Wind, Allen

When
July 10, 1:15 PM EST
Where
Allen County, Scottsville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.750, -86.183

Thunderstorm Wind, Logan

When
July 10, 1:15 PM EST
Where
Logan County, Russellville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.850, -86.883

Thunderstorm Wind, Clinton

When
July 10, 1:30 PM EST
Where
Clinton County, Countywide
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
36.717, -85.117

Thunderstorm Wind, Simpson

When
July 10, 1:50 PM EST
Where
Simpson County, Franklin
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.717, -86.567

Thunderstorm Wind, Allen

When
July 10, 2:00 PM EST
Where
Allen County, Countywide
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.800, -86.183

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303821, 5303822, 5303823, 5303824, 5303825, 5303826.